Schistosomiasis after immune reconstitution: symptoms appear as HAART side effects
Simon Collins, HIV i-Base
An interesting case study presented as a poster at the meeting, detailed how a 36 year old man from South Africa who started HAART in November 2002, was forced to start and stop treatment five times. A short time after treatment was started, vomiting, diarrhoea and stomach cramps occurred to a sufficiently severe and unmanageable extent that treatment was stopped. Repeating this sequence a further four times strengthened the association between HIV-treatment and symptoms.
However, colonic histology showed numerous granulomas containing ova of Schistosomiases mansoni. Schistosoma antibody ELISA was positive at level 4, and he was successfully treated with praziquantel.
The researchers suggested that this patient was infected many years earlier, but only experienced symptoms after immune reconstitution resulted in an acute inflammatory response to chronic infection. Schistosomiases is the second most prevalent tropical disease, with over 120 million symptomatic people worldwide. Awareness of this potential immune reconstitution symptom may be relevant both for clincians who are treating patients in the UK and as ARV treatment becomes more available in tropical countries.
deSilva S, Walsh J, Brown M. The snails progress: a case report of schistosomiasis in the era of HAART. 11th Annual BHIVA Conference, 20-23 April 2005, Dublin. Poster P62.